The article you requested is
Prescription Sleeping Pills, Insomnia, and Suicidality in the National Comorbidity Survey Replication
Background: Sedative-hypnotics have been associated with suicide attempts and completed suicides in a number of toxicologic, epidemiologic, and clinical studies. Most studies, however, inadequately address confounding by insomnia, which not only is a component of many mental health disorders that increase suicidal risk, but also is independently associated with suicidality. Moreover, the association of nonbenzodiazepine benzodiazepine receptor agonists (NBRAs) with suicidality has not been specifically studied in the US general population.
Objective: The purpose of this study was to assess the independent contribution of prescription sedative-hypnotic use, particularly the NBRAs, to suicidal ideas, plans, and suicide attempts in the general US population, after adjusting for insomnia and other confounding variables.
Method: Secondary analyses of National Comorbidity Survey Replication data for 5,692 household respondents interviewed between 2001 and 2003 assessed the cross-sectional relationships between prescription sedative-hypnotic use and suicidality in the previous 12 months. Multivariate, hierarchical logistic regression analyses controlled for symptoms of insomnia, past-year mental disorders, lifetime chronic physical illnesses, and demographic variables.
Results: Prescription sedative-hypnotic use in the past year was significantly associated with suicidal thoughts (adjusted odds ratio [AOR] = 2.2; P < .001), suicide plans (AOR = 1.9; P < .01), and suicide attempts (AOR = 3.4; P < .01). It was a stronger predictor than insomnia for both suicidal thoughts and suicide attempts and significantly improved the fit of these regression models (suicidal thoughts, P < .01; suicide attempts, P < .05).
Conclusions: Prescription sleeping pills, as exemplified by zolpidem and zaleplon, are associated with suicidal thoughts and suicide attempts during the past 12 months, but no evidence of causality was provided by this study. Clinical practitioners should recognize that patients taking similar types of sedative-hypnotics have a marker of increased risk for suicidality.
J Clin Psychiatry
Submitted: June 23, 2009; accepted September 28, 2009.
Online ahead of print: September 21, 2010 (doi:10.4088/JCP.09m05484gry).
Corresponding author: Kirk J. Brower, MD, University of Michigan Department of Psychiatry, 4250 Plymouth Rd, SPC 5740, Ann Arbor, MI 48109 (email@example.com).